Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Wichita, KS

August 11, 2003Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2003, 1:49 AM CDT for Marion County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 1:49 AM CDT (06:49 UTC)
Expired
Aug 11, 2003, 2:45 AM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 110649
SVRICT
KSC115-110745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS

* UNTIL 245 AM CDT.

* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BURDICK...OR ABOUT 20
  MILES NORTH OF MARION...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LINCOLNVILLE AROUND 200 AM CDT...
  NEAR MARION AROUND 220 AM CDT...
  NEAR FLORENCE AROUND 235 AM CDT...
  8 MILES EAST OF PEABODY AROUND 245 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 245 AM CDT.

LAT...LON 3850 9685 3850 9695 3858 9696 3855 9715
          3810 9714 3810 9687

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:15 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 10, 9:15 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SUN AUG 10 2003

SMALL CONVECTIVE COMPLEX CURRENTLY MOVING SOUTH OUT OF SWRN IA INTO
NWRN MO ON THE NOSE OF THE VORT MAX SPINNING ACROSS IA. CORFIDI
VECTORS TAKE THIS COMPLEX STRAIGHT S-SW INTO ERN KS AND WRN MO. AM A
LITTLE CONCERNED WITH THE COMPLEX HOLDING TOGETHER INTO SERN KS AS
BEST INSTABILITY IS OVER NERN KS WITH NO PROMINENT 850H LLJ FEEDING
MOISTURE INTO THE SYSTEM. LACK OF INSTABILITY IN SERN KS SUGGESTS
TSRA WILL WEAKEN AS THE NIGHT GOES ALONG.  MESOETA AND RUC DOING A
PRETTY GOOD JOB WITH THE QPF WITH THIS COMPLEX OVERSPREADING SERN KS
BY THE 09-12Z TIME FRAME.  SO GOING POPS FOR SERN KS LOOKS FINE EVEN
WITH THE UNCERTAINTIES. WILL TRIM BACK POPS IN CEN KS TO A SLGT CHC
AS COMPLEX AND POPS CHCS LOOKS TO STAY EAST OF THIS AREA.

KETCHAM

------------------------------------------------------------------
309 PM CDT SUN AUG 10 2003

A WEAK SHORTWAVE AND LIFT AT H7 WILL DROP SSW TONIGHT ACROSS THE CWA
TO HELP IN CREATING A CHANCE FOR MORE THUNDERSHOWERS.  THE BETTER
CHANCES WILL BE ACROSS SE KANSAS, HOWEVER, SLIGHT CHANCE WILL BE
CARRIED TO THE WEST OF A SALINA TO WICHITA LINE.  THEN IT LOOKS AS
THOUGH A CHANCE FOR THE REOCCURRING PESKY SHOWERS WILL PREVAIL
THROUGH MONDAY EAST OF THE FLINT HILLS.  TOKEN 30 POPS WILL BE
FORECASTED.  CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE CWA
ON WEDNESDAY.  MY CONFIDENCE IS PRETTY LOW THAT THIS WILL OCCUR WITH
SPORADIC SHORTWAVE MOVEMENT AND CURRENT MODEL HANDLING.
TEMPERATURES THROUGH THE PERIOD SHOULD NOT FLUCTUATE MUCH AS
READINGS WILL LINGER AROUND 90 DEGREES.

EXTENDED...
GFS SETS UP A WEAK BOUNDARY ON THE LEE SIDE OF THE ROCKIES AND
MOVES IT ACROSS THE FORECAST AREA FRIDAY NIGHT AND EARLY SATURDAY.
ENOUGH LIFT IS ASSOCIATED WITH AN ACCOMPANYING SHORTWAVE.  THIS WILL
BE ENOUGH TO INTRODUCE A SLIGHT CHANCE FOR THUNDER AT THIS TIME.
THE BOUNDARY AND LIFT LOOKS TO EXIT THE CWA BY SATURDAY AFTERNOON.
I WOULD NOT BE TOO SURPRISED TO SEE A FEW LINGERING SHOWERS ON
SUNDAY MORNING IN THE FAR SE SECTIONS, HOWEVER, I WILL LEAVE A
MENTION OF RW OUT AT THIS TIME.

FCSTID =    1
ICT   68  90  66  89 /  30  20  10  10
HUT   68  90  65  89 /  30  10  10  10
EWK   68  90  65  89 /  30  20  10  10
EQA   67  90  65  88 /  30  20  10  10
WLD   68  91  66  88 /  30  20  10  20
RSL   65  90  63  89 /  20  10  10   5
GBD   66  90  62  89 /  20  10  10  10
SLN   67  89  64  89 /  30  10  10  10
MPR   68  90  65  89 /  30  20  10  10
CFV   66  90  65  86 /  40  30  10  20
CNU   65  89  65  86 /  40  30  10  10
K88   65  90  65  86 /  40  30  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 10, 4:30 PM CDT, 9 hours 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH INTO EASTERN
KANSAS TONIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSHOWERS WILL MOVE ACROSS EASTERN KANSAS ON MONDAY.  THE
NEXT CHANCE FOR STORMS WILL BE FRIDAY INTO SATURDAY. SEVERE WEATHER
DOES NOT APPEAR LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE
NECESSARY IN PORTIONS OF SOUTHEASTE KANSAS LATE THIS TOWARDS
MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:57 AM CDTSevere Thunderstorm WarningICTButler63 min
Aug 11, 2:31 AM CDTSevere Thunderstorm WarningICTHarvey44 min
Aug 11, 2:48 AM CDTSevere Thunderstorm WarningICTCowley57 min
Aug 11, 3:12 AM CDTSevere Thunderstorm WarningICTSedgwick63 min
Aug 11, 3:42 AM CDTSevere Thunderstorm WarningICTSumner78 min
Aug 11, 3:45 AM CDTSevere Thunderstorm WarningICTCowley15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.